Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 62, NWS Flagstaff, AZ

August 9, 2015Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2015, 12:58 PM MST for Coconino County, Navajo County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2015, 12:58 PM MST (19:58 UTC)
Expired
Aug 9, 2015, 1:45 PM MST
In force
47 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:55 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 9:55 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST SUN AUG 9 2015

.SYNOPSIS...DRIER AIR HAS MOVED IN FROM THE SOUTHWEST TODAY WHICH
WILL LEAD TO A REDUCTION IN COVERAGE OF SHOWERS AND
THUNDERSTORMS. DEEPER MOISTURE WILL RETURN ON MONDAY WITH A MUCH
WETTER MONSOON PATTERN ON TUESDAY AND WEDNESDAY. DRIER CONDITIONS
ARE FORECAST TO RETURN FOR THE SECOND HALF OF THE WORK WEEK.

&&

.UPDATE/DISCUSSION...
THOUGH A REDUCTION IN STORM COVERAGE IS ANTICIPATED TODAY VERSUS
YESTERDAY...ENOUGH MOISTURE AND INSTABILITY EXISTS FOR THE
POSSIBILITY OF STORMS JUST ABOUT ANYWHERE IN NORTHERN ARIZONA SO
PRECIP/STORM CHANCES HAVE BEEN RAISED ACCORDINGLY. STORMS WILL
INITIALLY FAVOR HIGHER TERRAIN...WITH STORM MOTION TOWARD THE
NORTHEAST.

&&

.PREV DISCUSSION /437 AM MST/...SOUTHWEST FLOW HAS BROUGHT DRIER
AIR FROM THE PACIFIC INTO ARIZONA TODAY. THE ARRIVAL OF THIS DRIER
AIR HAS FORMED A MORE STABLE AIR MASS COMPARED TO THE PAST TWO
DAYS AND WILL LIMIT OUR CHANCES FOR SHOWERS AND THUNDERSTORMS INTO
MONDAY.

MONDAY THROUGH WEDNESDAY...THE SUBTROPICAL RIDGE WILL REPOSITION
ITSELF FARTHER NORTHWARD OVER THE FOUR CORNERS REGION AS A LOW
PRESSURE SYSTEM DEEPENS OFF THE CALIFORNIA COAST. A MOIST
SOUTHEASTERLY FLOW WILL DEVELOP ACROSS ARIZONA...SOUTH OF THE
RIDGE AXIS...BRINGING ADDITIONAL TROPICAL MOISTURE UP INTO
ARIZONA. MONDAY WILL BE THE TRANSITION DAY TO A MORE ACTIVE
MONSOON PATTERN WITH SHOWERS AND THUNDERSTORMS RAMPING UP ON
TUESDAY AND WEDNESDAY.

THURSDAY AND FRIDAY...AS THE CUT OFF LOW MOVES NORTHWARD THE
SUBTROPICAL RIDGE MOVES INTO SOUTHERN ARIZONA AND STRENGTHENS.
THIS PATTERN SHIFT WILL PRODUCE A MORE STABLE AND SLIGHTLY DRIER
AIR MASS WITH LOWER CHANCES FOR THUNDERSTORM ACTIVITY EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT ISOLATED TO SCATTERED
SHRA/TSRA BETWEEN 18Z-03Z ACROSS MUCH OF NORTHERN ARIZONA.
MVFR/IFR CONDITIONS WILL BE POSSIBLE UNDER THE STRONGEST STORMS.
TSRA IS POSSIBLE AT KFLG...KGCN...KSEZ AND KINW...BUT
PROBABILITIES ARE TOO LOW TO BE INCLUDED IN THE TAFS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT/BOHLIN
AVIATION...RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 8, 1:27 PM MST, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
127 PM MST SAT AUG 8 2015

AZZ004>007-009>016-038>040-090445-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
127 PM MST SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
ARIZONA. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL OR STRONG WINDS. HEAVY RAIN WITH SUCCESSIVE STORMS WILL
ELEVATE THE THREAT FOR LOCALIZED FLASH FLOODING. THE GREATEST
CHANCES FOR SEVERE WEATHER WILL BE FROM THE MOGOLLON RIM
NORTHWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...NO SIGNIFICANT THREATS.

MONDAY THROUGH THURSDAY...SHOWERS AND THUNDERSTORMS WILL RETURN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

In the hours before

Special weather statement, Aug 9, 12:26 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1226 PM MST SUN AUG 9 2015

AZZ008-037-092000-
YAVAPAI COUNTY  MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1226 PM MST SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 100
PM MST...

AT 1224 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHINO VALLEY...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...IN ADDITION TO HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
CHINO VALLEY...PAULDEN AND NORTH WILLIAMSON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3468 11250 3479 11267 3501 11251 3484 11226
TIME...MOT...LOC 1924Z 220DEG 9KT 3480 11253

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:35 PM MSTSpecial Weather StatementFGZNavajo40 min
Aug 8, 7:18 PM MSTSpecial Weather StatementFGZNavajo42 min
Aug 9, 11:26 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 9, 12:26 PM MSTSpecial Weather StatementFGZYavapai34 min
Aug 9, 2:05 PM MSTSpecial Weather StatementFGZCoconino25 min
Aug 9, 2:10 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Aug 9, 2:22 PM MSTTornado WarningFGZCoconino23 min
Aug 9, 2:39 PM MSTSpecial Weather StatementFGZ36 min
Aug 9, 2:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 9, 3:00 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Aug 9, 3:29 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.